Mississippi, 2003

Flooding in Mississippi, July 1 to 3, 2003

July 1 to 3, 2003 · NWS LIX · 4 events in 4 counties and zones

Heavy rainfall from Tropical Storm Bill caused moderate to major flooding along the East and West Hobolochitto Creek in Pearl River County. Some structures were flooded and roadways flooded.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Heavy rainfall from Tropical Storm Bill caused moderate to major flooding along the East and West Hobolochitto Creek in Pearl River County. Some structures were flooded and roadways flooded. Other less severe flooding developed in Hancock, Harrison, and Jackson Counties. Dollar damage are rough estimates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 30, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 30, 9:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
1015 PM CDT MON JUN 30 2003

MUCH OF THE SHORT TERM FORECAST IS NOW GUIDED BY GUIDANCE FROM TPC
AND HPC. REFER TO THE LATEST ADVISORIES FROM TPC AS WELL AS
HURRICANE LOCAL ACTION STATEMENTS ISSUED FROM THIS OFFICE FOR THE
LATEST INFORMATION REGARDING THE PROGRESS OF BILL. HOWEVER...BILL IS
MOVING INTO MISSISSIPPI AND MOST SHOWERS AND THUNDERSTORMS HAVE
ENDED IN SOUTHEASTERN LOUISIANA. WE ANTICIPATE ENDING THE FLOOD
WATCH AROUND MIDNIGHT FOR MOST OF THE CWA.

BY LATE TUESDAY MUCH OF THE ENERGY SHOULD BE NORTH AND NORTHEAST OF
OUR CWA. SOUTHERLY TO SOUTHWESTERLY FLOW SHOULD CONTINUE THROUGH THE
WEEK...ALLOWING GULF MOISTURE TO CONTINUE TO SPREAD ACROSS THE
REGION. A WEAKENING UPPER-LEVEL TROUGH WILL BE OVER THE SOUTHEASTERN
STATES AS A HIGH PRESSURE RIDGE BUILDS IN THE DESERT SOUTHWEST. THIS
WILL KEEP CHANCES A LITTLE HIGHER DURING THE WEEK. POPS WILL RETURN
TO NEAR CLIMO BY THE WEEKEND.

PRELIM NUMBERS...
MCB 73/86/73/87 9735   BTR 74/86/74/87 9735
MSY 77/87/77/88 9745   GPT 76/85/76/86 9745

.NEW...TROPICAL STORM WARNING MOUTH OF MISSISSIPPI EASTWARD TO PQL
INCLUDING LAKES PONTCHARTRAIN AND MAUREPAS
LA...FLOOD WATCH FOR LAZ034>040-046>050-056>070.
MS...FLOOD WATCH FOR MSZ068>071-077-080>082.

25
Hazardous weather outlook, Jun 30, 10:45 PM CST, 1 hour 15 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-011130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1145 PM CDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

...A TROPICAL STORM WARNING IS IN EFFECT FROM THE MOUTH OF THE
MISSISSIPPI RIVER EASTWARD THROUGH THE MISSISSIPPI COASTAL COUNTIES
AND INCLUDING LAKE PONTCHARTRAIN...

TROPICAL STORM BILL HAS MOVED INTO SOUTHERN MISSISSIPPI. REFER TO
THE LATEST ADVISORIES ISSUED BY THE NATIONAL HURRICANE CENTER AS
WELL AS FLOOD STATEMENTS ISSUED BY THIS OFFICE FOR THE LATEST
INFORMATION REGARDING THIS STORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE REMNANTS OF TROPICAL STORM BILL ARE EXPECTED TO MOVE ACROSS
CENTRAL AND EASTERN MISSISSIPPI TUESDAY. HOWEVER...NUMEROUS SHOWERS
AND THUNDERSTORMS ARE STILL EXPECTED ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI ON TUESDAY. THIS ACTIVITY IS EXPECTED TO DIMINISH
TUESDAY NIGHT.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE THEN EXPECTED
WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

25

In the hours before

Local storm report, Jun 30, 7:06 PM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS, LA
806 PM CDT MON JUN 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    5 S SLIDELL               LA   COASTAL FLOODING
06/30/03   ST. TAMMANY                    3 FOOT STORM SURGE. WINDS
                                          40-50 KNOTS. REPORTED BY
                                          HAM RADIO OP N5PG0
                                          (MARINER).

0600 PM    ARABI                     LA   WIND DAMAGE
06/30/03   ST. BERNARD                    TREE FELL AND DAMAGED
                                          GARAGE. REPORTED BY HAM
                                          RADIO OP KD5BPW.

0755 PM    3 W SLIDELL               LA   FLASH FLOODS
06/30/03   ST. TAMMANY                    8 TO 12 INCHES OF WATER ON
                                          BAYOU LIBERTY ROAD.
                                          REPORTED BY HAM RADIO OP
                                          A05DP.

0740 PM    WAVELAND                  MS   TORNADO
06/30/03   HANCOCK                        TOUCHED DOWN AT MOLLER
                                          DRIVE AND CENTRAL AVENUE.
                                          REPORTED BY SHERIFFS
                                          OFFICE.

0757 PM    OCEAN SPRINGS             MS   OTHER
06/30/03   JACKSON                        FUNNEL CLOUD REPORTED BY
                                          PUBLIC.

0800 PM    3 E OCEAN SPRINGS         MS   TORNADO
06/30/03   JACKSON                        BRIEF TOUCHDOWN IN THE ST.
                                          ANDREW AREA. NO DAMAGE
                                          REPORTED. REPORTED BY CIVIL
                                          DEFENSE.

RJR
Special weather statement, Jun 30, 11:00 PM CST, 1 hour before
MSZ082-010530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1200 AM CDT TUE JUL 1 2003

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR JACKSON
COUNTY MISSISSIPPI HAS BEEN CANCELED AS OF MIDNIGHT CDT. THE THREAT
OF SEVERE WEATHER HAS ENDED FOR TONIGHT.

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Pearl River

When
July 1, 12:00 AM CST to July 3, 11:59 PM CST
Where
Pearl River forecast zone
Property damage
$500,000
Reported by
OFFICIAL NWS OBS.
Coordinates
30.769, -89.590 (the zone’s center; the record gives no point)

Flood, Hancock

When
July 1, 12:00 AM CST to July 3, 11:59 PM CST
Where
Hancock forecast zone
Property damage
$250,000
Reported by
OFFICIAL NWS OBS.

Flood, Harrison

When
July 1, 12:00 AM CST to July 3, 11:59 PM CST
Where
Harrison forecast zone
Property damage
$150,000
Reported by
OFFICIAL NWS OBS.

Flood, Jackson

When
July 1, 12:00 AM CST to July 3, 11:59 PM CST
Where
Jackson forecast zone
Property damage
$100,000
Reported by
OFFICIAL NWS OBS.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336266, 5336267, 5336268, 5336339.